Alert archive / Iowa / River Flood Watches in 2007

River Flood Watch 2, NWS Sioux Falls, SD

August 27, 2007Clay County, Dickinson County, Iowa

NWS Sioux Falls, SD issued this river flood watch at Aug 27, 2007, 10:13 AM CDT for Clay County, Dickinson County, Iowa. It was in force for 15 min.

The area

The counties it named.

The facts

Issued
Aug 27, 2007, 10:13 AM CDT (15:13 UTC)
Expired
Aug 27, 2007, 10:28 AM CDT
In force
15 min
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Clay County, IA, Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood watch went out at Aug 27, 4:45 AM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Aug 27, 4:45 AM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 AM CDT MON AUG 27 2007

.DISCUSSION...
CHALLENGE FOR TODAY FOCUSES ON CONVECTIVE CHANCES NEXT COUPLE OF
DAYS WITH COLD FRONT PUSHING THROUGH THE REGION. AS OF 4 AM...LOW
PRESSURE IN CENTRAL SOUTH DAKOTA...AND THIS IS EXPECTED TO SLIDE
EAST/NORTHEAST ALONG WARM FRONT WHICH EXTENDS INTO CENTRAL MN TODAY.
TRAILING PRE-FRONTAL TROUGH WILL BE INTO WESTERN CWA BY PEAK HEATING
AROUND 21Z. STEEP MID LEVEL LAPSE RATES LEADING TO VERY IMPRESSIVE
MLCAPE VALUES IN THE WARM SECTOR BY LATE AFTERNOON...BUT SOUNDINGS
ALSO SHOWING VERY STRONG CIN VALUES ON THE ORDER OF 200-300 J/KG...
AND NOT SURE BOUNDARY ALONE WILL BE ENOUGH TO BREAK STRONG CAPPING
INVERSION AROUND 800MB. COULD BE SOME UPPER SUPPORT FROM JET STREAK
COMING INTO THE NORTHERN ROCKIES THIS MORNING...WHICH TRANSLATES
INTO ND/NORTHERN SD BY LATE AFTERNOON. NAM/GFS ALSO IN AGREEMENT IN
BRINGING WEAK MID LEVEL WAVE OUT OF THE CENTRAL ROCKIES...INTO NERN
SD/NWRN MN BY 00Z. DIFFICULT TO DISCERN THIS WAVE ON WATER VAPOR
IMAGERY...HOWEVER 400-500MB PROFILER WINDS AT MEDICINE BOW IN SRN WY
AND AT MERRIMAN IN WRN NEBRASKA HAVE BACKED TO THE SOUTHWEST OVER
THE PAST FEW HOURS...MOST LIKELY IN RESPONSE TO THIS FEATURE. TIMING
AND PLACEMENT OF THE WAVE WILL BE KEY IN HOW FAR SOUTH CONVECTION
CAN DEVELOP INTO THE STRONG CAP. WITH ABUNDANT INSTABILITY AND
STRONG SPEED SHEAR ABOVE THE CAP...SEVERE POTENTIAL DEFINITELY THERE
IF STORMS POP. POTENTIAL ANYWHERE IS QUITE CONDITIONAL...BUT WITH
WAVE AND OUTFLOW BOUNDARIES FROM OVERNIGHT CONVECTION FOCUSING MORE
TO OUR NORTH...WILL HIGHLIGHT NORTHERN COUNTIES OF THE CWA IN THE
HWO FOR BETTER CHANCE OF SEVERE DURING THE VERY LATE AFTERNOON AND
EVENING.

FRONT SAGS SOUTHEASTWARD INTO FAR SOUTHEAST CORNER OF THE CWA BY 12Z
TUESDAY...THEN CONTINUES ITS SOUTHWARD PUSH THROUGH EASTERN NEBRASKA
AND IOWA SLOWLY THROUGH THE DAY. WILL CONTINUE TO FOCUS BETTER PCPN
CHANCES IN SOUTHERN CWA TUESDAY AND TUESDAY NIGHT...AND HAVE BUMPED
KSUX-KSLB AREAS UP INTO LIKELY CATEGORY FOR THE AFTERNOON/EVENING
TUESDAY AS WAVE NOW COMING ONTO SRN CA COAST MOVES OVER THE FRONTAL
BOUNDARY IN THE SOUTHWEST FLOW ALOFT. GREATER POTENTIAL FOR HEAVY
RAIN CURRENTLY LOOKS TO BE SOUTH OF OUR FORECAST AREA...BUT CLOSE
ENOUGH THAT WILL CONTINUE TO MENTION POSSIBILITY IN KSUX-KSLB AREAS
FOR LATER TUESDAY/TUESDAY NIGHT.

DRIER AND COOL HIGH PRESSURE TAKES OVER MIDWEEK...WITH WARMING FOR
LATE IN THE WEEK STILL ON TARGET AS UPPER RIDGE BUILDS BACK OVER THE
ROCKIES AND INTO THE WESTERN PLAINS.

&&

.AVIATION...
MAINLY VFR THROUGH THIS AFTERNOON...ALTHOUGH COULD SEE SOME FOG OR
LOW STRATUS THIS MORNING AT HON. SLY FLOW WILL CONTINUE AHEAD OF A
COLD FRONT WHICH WILL MOVE THROUGH THE AREA LATE THIS EVENING AND
OVERNIGHT. THUNDERSTORMS WILL BE POSSIBLE IN THE VICINITY OF THE
COLD FRONT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/SL
Hazardous weather outlook, Aug 27, 5:29 AM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 AM CDT MON AUG 27 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
529 AM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A LAYER OF VERY WARM AIR ALOFT WILL INHIBIT THUNDERSTORM
DEVELOPMENT TODAY AND INTO THE EVENING. IF STORMS CAN BREAK
THROUGH THIS...THEY WILL TAP INTO A VERY UNSTABLE AIRMASS
ALOFT...AND COULD QUICKLY BECOME SEVERE. WHILE THE CHANCE FOR
THUNDERSTORMS EXISTS OVER MOST OF SOUTHEAST SOUTH DAKOTA AND
SOUTHWEST MINNESOTA DURING THE VERY LATE AFTERNOON AND
EVENING...THE GREATEST POTENTIAL FOR STORMS TO BREAK THE CAP AND
BECOME SEVERE APPEARS TO BE NORTHEAST OF A LINE FROM DE SMET
SOUTH DAKOTA...TO LUVERNE AND JACKSON MINNESOTA. LARGE HAIL TO
THE SIZE OF HALF DOLLARS AND DAMAGING WIND GUSTS IN EXCESS OF 60
MPH WILL BE THE PRIMARY SEVERE THREATS.

THE CHANCE FOR THUNDERSTORMS WILL EXPAND INTO NORTHEAST NEBRASKA
AND NORTHWEST IOWA AFTER SUNSET...THOUGH THE THREAT OF SEVERE
WEATHER WILL DECREASE THROUGH THE OVERNIGHT HOURS.

FLOODING...
FLOODING DUE TO HEAVY RAINS LAST WEEK WILL CONTINUE ALONG PART OF
THE LITTLE SIOUX RIVER...FROM NEAR MILFORD DOWNSTREAM TO LINN
GROVE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS FAR SOUTHEAST
SOUTH DAKOTA...NORTHEAST NEBRASKA AND PARTS OF NORTHWEST IOWA
TUESDAY AND TUESDAY NIGHT. WHILE THE THREAT OF SEVERE WEATHER
WILL BE MINIMAL IN THESE AREAS...LOCALLY HEAVY RAINS WILL BE
POSSIBLE. AT THIS TIME...THE GREATEST POTENTIAL FOR HEAVY
RAINFALL APPEARS TO BE SOUTH OF A LINE FROM VERMILLION SOUTH
DAKOTA...TO SPENCER IOWA. ANY HEAVY RAINFALL COULD FURTHER
AGGRAVATE FLOODING ALONG LOWER PORTIONS OF THE LITTLE SIOUX
RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM...MAINLY
NORTHEAST OF A LINE FROM DE SMET SOUTH DAKOTA...TO LUVERNE
AND JACKSON MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:10 AM CDTRiver Flood WarningFSDBuena Vista5 days
Aug 27, 10:13 AM CDTRiver Flood WatchFSDDickinson15 min

Nearby

River Flood Watches in Iowa, 2007Every river flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.